Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX

June 7, 1998Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 1998, 12:58 PM CDT for Martin County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1998, 12:58 PM CDT (17:58 UTC)
Expired
Jun 7, 1998, 1:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 1:00 PM CDTHail 0.75Stanton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-584 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 071758 RRA
SVRMAF
TXC317-071845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1258 PM CDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARTIN COUNTY IN NORTHWESTERN TEXAS

* UNTIL 145 PM CDT

* AT 1256 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHEAST OF STANTON MOVING EAST AT 25 MPH.

* THIS STO0RM IS EXPECTED TO PASS NEAR AND JUST NORTH OF STANTON.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

HUBER/JCP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 10:15 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 10:15 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1015 AM CDT SUN JUN 7 1998

LATEST SATELLITE IMAGERY INDICATING VERY WELL DEFINED UPPER-LEVEL
VORT MAX MOVING INTO SOUTHERN NEVADA ATTM. AHEAD OF THIS APPROACHING
SYSTEM...LOW-LEVEL MOISTURE CONTINUES TO MOVE ACROSS FA INTO CENTRAL
NEW MEXICO. DEWPOINTS ACROSS MOST OF FA ARE CURRENTLY IN THE UPPER
50S TO LOWER 60S. EXPECT DEWPOINTS TO BE IN THE LOWER 60S ACROSS
MOST OF FA BY THIS AFTERNOON.

RECENT PIREP AT KMAF INDICATES TOPS ON THIS LOWER DECK AROUND 5500
FEET MSL. THUS...APPEARS THIS LOWEST DECK IS NOW AROUND 400 FEET
THICK. ALTHOUGH UPSLOPE WILL LIKE CONTINUE TO PUMP MOISTURE INTO THE
UNDERSIDE OF THIS LOWER DECK...EXPECT MOST OF IT TO DISSIPATE BEFORE
NOON.

LOOKING AT THE GRIDDS DATA...APPEARS THE BEST TIME FOR LIFT AND LOW-
LEVEL MOISTURE WILL BE BEGINNING THIS AFTERNOON THROUGH MIDNIGHT.
MODEL DATA INDICATES BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE
ACROSS OUR NORTHERN FA AND NORTH INTO THE TEXAS PANHANDLE WHERE THE
BEST DYNAMICS WILL OCCUR.

THUS...BELIEVE CURRENT PACKAGE ON TRACK WITH WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS DEVELOPING ACROSS MOST OF FA THIS AFTERNOON.

THANKS TO KLBB FOR COORDINATION TO LOWER KGDP FORECAST WINDS.

HUBER/PENDERGRAST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:11 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Jun 7, 2:38 PM CDTSevere Thunderstorm WarningMAFScurry47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.